MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH06
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Infection, Pyrogenic (2246)
Date of Event 02/16/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2012 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, removal of mesh, additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Corrected brand name.Updated results code for manufacturing evaluation.Added result code 2 for sterilization evaluation.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
Update result code 2 for sterilization evaluation.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: operative records dated on (b)(6) 2011 state the patient underwent open repair of an incarcerated umbilical hernia.The records state: ¿a supraumbilical incision was made and carried down to the patient¿s umbilical hernia sac.The sac was opened.Incarcerated omentum was reduced after the neck was dilated.The fascial edges were freshened up and closed transversely with figure-of-eight sutures of 0 prolene suture.Subcu was approximated with 3-0 chromic.Penrose drain was inserted.The skin was closed with 4-0 prolene.¿ records dated on (b)(6) 2012 state the patient ¿presented with hernia in navel.It is located in umbilical.It is described as incarcerated and worsening.The symptom is gradual in onset.The complaint is moderate.¿ impression from the visit states: ¿[incisional] [hernia] [without] mention [obstruction/gangrene].¿ operative records dated on (b)(6) 2012 indicate the patient underwent laparoscopic repair of an incarcerated incisional hernia.The records state: ¿a subxiphoid incision was made and a visiport was introduced in the abdominal cavity.Three liters of co2 gas insufflated, a 5-mm surgiport was introduced in the left lower quadrant and a 5-mm surgiport in the left upper quadrant.Extensive enterolysis was carried out and then incarcerated omentum was reduced in the abdominal cavity.A precut gore-tex 16 x 24 was inserted and affixed to the anterior abdominal wall with secure straps and endo-tacker and then the visiport introduction site was closed with 2-0 pds suture.All air and all instruments were removed.Incision was closed with 4-0 prolene.¿ the records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph06/9605952) was implanted during the procedure.Records between 11/16/2012 and 2/15/2014 were not provided.Records dated on (b)(6) 2014 state the patient presented with abdominal pain.¿this is a 40-year-old white female with past medical history of fibromyalgia and lyme disease who also had a prior history of umbilical hernia repair in 2011 as well as incisional hernia repair in 2012 who presented to the emergency room with complaints of abdominal discomfort.She states that her symptoms began approximately a month ago and has progressively worsened over last two to three days.She states she started having flu-like symptoms as well as subjective fever, chills, and diaphoresis.¿ on (b)(6) 2014 records continue: ¿she denies any nausea, vomiting, however, she started noticing an erythematous area surrounding the umbilicus using [sic] with a pain described as a pulling or burning sensation which is progressively worsened to a sharp pain.She gives an 8/10 on pain scale.Symptoms seemed to be worsened with walking as well as bending over and lying on her stomach and alleviated with pain medication.She was evaluated in the emergency room.White blood cell count was 15.4.Ct of abdomen as well as pelvis with contrast was performed which revealed a likely infected hernia repair mesh with recurrent residual hernia superior to the mesh containing only fat.¿ exam notes state: ¿umbilical area erythematous with pain upon palpation measuring approximately 6.5 to 7 cm in length as well as width as well as warmth to the touch.¿ records dated on (b)(6) 2014 indicate a ct of the abdomen and pelvis was performed for an indication of ¿abdominal pain, possible infection.¿ findings state: ¿superior to the mesh is a residual/recurrent midline hernia containing fat.There is fluid both deep and superficial to the mesh.The fluid in the subcutaneous tissues adjacent to the mesh shows abnormal enhancement around this and adjacent fat stranding.This is worrisome for infected fluid/abscess.There is a tiny focus of air associated with the fluid deep to the mesh.This is obviously worrisome for infection of the mesh as well.¿ ¿impression: 1.Likely infected hernia repair mesh with recurrent/residual hernia superior to the mesh containing only fat.¿ consultation records dated on (b)(6) 2014 state the patient ¿had repair of abdominal wall hernia twice, in 2011 and 2012, has noticed increased pain and swelling at the site of her old surgical wound in the anterior abdominal wall for the past month.Patient has lately noticed this area to be warm and she has felt subjective fever with some chills for the past few days.Patient also noted increased pain and swelling in this area.Patient came to (b)(6) hospital emergency room yesterday where she was noticed to have an elevated white cell count of 15.4.Ct scan of the abdomen has shown presence of fluid, both superior and posterior to the mesh she had for repair of her abdominal wall hernia.Patient was started initially on iv flagyl and levaquin, and vancomycin was also added to it yesterday evening.Patient underwent removal of the infected mesh and drainage of the abscess by dr.(b)(6) earlier today.Patient had intraoperative cultures obtained.Her blood cultures from yesterday did not show any growth so far.Patient had a low grade temperature of 99.3 since admission.¿ operative records dated on (b)(6) 2014 state the patient underwent ¿removal of gore-tex patch and repair of incisional hernia.¿ postoperative diagnosis states: ¿infected incisional hernia with infected gore-tex patch.¿ the records state: ¿an old incision was opened and carried down to an abscess cavity.The purulent yellow fluid was cultured and then a gore-tex patch was grasped and pulled out from the wound along with its attaching staples.The specimen was extracted and then the wound was irrigated with saline.The fascia was closed with 0 pds suture at the fascia level in figure-of-eight fashion.A penrose drain was introduced into the cavity.Wound was loosely closed with a 4-0 prolene and a penrose drain was inserted.Patient tolerated the procedure well.¿ records detailing the etiology of the infection were not provided.A pathology report detailing analysis of the explanted device was not provided.A culture report dated on (b)(6) 2014 regarding specimens collected on (b)(6) 2014 state: ¿anaerobic blood culture: no growth after 5 days.¿ ¿anaerobic blood culture: no growth after 5 days.¿ ¿gram stain: many wbc¿s.Many gram positive cocci in clusters.¿ ¿miscellaneous culture: moderate growth gram positive cocci.¿ ¿miscellaneous culture: staphylococcus aureus.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2011: office note.Cc: c/o hernia? wt.175.[illegible] umbilical hernia [illegible].Positive reducible umbilical hernia.A&p: [illegible] hernia; to surgery.(b)(6) 2012: office note.Cc: c/o follow up, refills on all meds.Hpi: had umbilical hernia removed (b)(6) 2011.Since that time, another hernia increasing in size, painful at times.Would like referral to dr.(b)(6).Currently going to london women¿s center for cancerous cell on uterus.Wt.176, bmi 32.20.Smoking status: current smoker (10-19 cigs/day): 1 ppd.Exam: abd: bs+, soft.Hernia present.Tenderness to palpation, epigastric region.Reducible.Assessment: hernia ot.Plan: referred to surgery evaluation and management of ongoing hernia.(b)(6) 2012: progress notes.- n/v today.+ n/v last night.Abdomen slightly distended.Resolving.Records between (b)(6) 2012 and (b)(6) 2014 were not provided.(b)(6) 2014: emergency room visit.Cc: cellulitis, infection.Location: abdomen.Time of onset: 2 weeks pta [prior to arrival].Worsened 2 days pta.Hpi: cellulitis x 2 days pta.Abdomen has been hurting for 2 weeks.Never checked temp but felt warm (+chills).No fever, vomiting, diarrhea.Pmh: fibromyalgia, lyme disease.Ros: unremarkable except; chills, abdominal pain, myalgia, rash.Exam: unremarkable except; skin, cellulitis [umbilicus circled on body chart] 6 inch x 6 inch, no drainage, afebrile.Discuss patient status with dr.(b)(6).Admit hospitalist.Since pcn allergy give levaquin.Impression: cellulitis, abdominal pain, likely infected hernia mesh.Recurrent hernia superior to mesh containing fat only.Wbc 15.4.Dr.(b)(6) to see, give levaquin, add flagyl to meds.(b)(6) 2014: radiology¿ct abdomen/pelvis with contrast.Indication: abdominal pain, possible infection.Findings: abdomen: s/p anterior abdominal wall hernia repair.Superior to mesh is a residual/recurrent midline hernia containing fat.Fluid both deep and superficial to mesh.Fluid in the subcutaneous tissues adjacent to mesh shows abnormal enhancement around this and adjacent fat stranding.This is worrisome for infected fluid/abscess.A tiny focus of air associated with the fluid deep to the mesh.This is obviously worrisome for infection of mesh as well.Recommend surgical consultation.Abdominal portion of gi tract unremarkable.Impression: likely infected hernia repair mesh with recurrent/residual hernia superior to mesh containing only fat.Otherwise unremarkable.(b)(6) 2014: consultation.Consult dx: infected gore-tex patch in an incisional hernia repair.Hpi: five days prior to admission, patient developed abdominal pain followed by flu-like symptoms, then erythema.Came to emergency room.Was dx having a patch infection with a ct scan showed purulent fluid on both sides of the patch.Ros: chills.No nausea, vomiting or diarrhea.Does have abdominal pain.Erythema near patch.Physical exam: abdomen: soft, flat, marked tenderness above umbilicus with indurated area and erythema around the umbilicus.Impression: infected patch.Plan: removal gore-tex patch.(b)(6) 2014: intraoperative nurses notes.Preoperative dx: infected gortex patch.Operative procedure: laparotomy with removal of gortex patch with repair of incisional hernia.Cultures: infected gortex patch swab.Asa 2.(b)(6) 2014: microbiology results.Source category: miscellaneous.Gram stain: many wbc¿s, many gram-positive cocci in clusters.Miscellaneous culture: growth-moderate growth gram positive cocci.Miscellaneous culture: organism 1 staphylococcus aureus.(b)(6) 2014: progress notes.Pt feels better.Still purulent drainage from penrose.Deep abdominal wall abscess [illegible] with infected mesh.S/p laparoscopic removal of the mesh.Culture growing staph aureus.(b)(6) 2014: discharge summary.Final dx: abscess with cellulitis, anterior abdominal wall, overall improved, need outpatient follow-up.Infected incisional hernia mesh, involving anterior abdominal wall, s/p removal of mesh during hospital stay.Leukocytosis, secondary to above, resolved.Acute-on-chronic pain, specifically involving the abdomen due to above, improved.Condition on discharge: stable.Final disposition: going home.Followup with pcp in 1-2 weeks.Hospital course: admitted from er, abdominal pain.Pain and erythema around umbilical area.Workup in emergency room, ct scan revealed infected hernia repair mesh, was admitted to hospitalist service with consultation with dr.(b)(6) general surgery.Dr.(b)(6) recommended removal of mesh.Placed on iv vancomycin along with levaquin.Taken to operating room, removal of gore-tex patch, repair of incisional hernia.Cultures revealed growth of gram-positive cocci.Final cultures pending at time of dictation.Blood cultures remained negative to date.Patient seen by dr.(b)(6) with infectious disease.Recommended changing levaquin to p.O.Form during later part of hospitalization.Vancomycin later switched to cubicin upon discharge for two more weeks to complete antibiotic course.Had significant improvement in cellulitis and abscess involving abdominal wall area during hospital stay.Pain control improved.Ambulating well and clinically well for discharge.(b)(6) 2014: infusion treatment record nursing notes.Dry dressing change to abdomen.Knowledge deficit related to: infected mesh with abdominal wall cellulitis.Medications: cubicin 300 mg iv.(b)(6) 2014: infusion treatment record nursing notes.Medications: cubicin 300 mg iv.Old dressing removed from abd area, moderate yellow drainage.Clean and dry dressing secured and taped.(b)(6) 2014: infusion treatment record nursing notes.Dressing changed.Abd wound penrose in place, yellow bloody drainage noted.Medications: cubicin 300 mg iv.(b)(6) 2014: infusion treatment record nursing notes.Abd area small amt of yellow drainage.Changed dressing.Medications: cubicin 300 mg iv.(b)(6) 2014: infusion treatment record nursing notes.Old dressing removed from abd area, mod amt yellow drainage.Changed dressing.Medications: cubicin 300 mg iv.(b)(6) 2014: infusion treatment record nursing notes.Dressing changed.Small amount brown/yellow drainage to dressing.Medications: cubicin 300 mg iv.(b)(6) 2014: infusion treatment record nursing notes.Medications: cubicin 300 mg iv.(b)(6) 2014: office note.F/u visit.Wanted to go home before final cultures available.Feels better.Afebrile.Abdomen soft, little drainage from periumbilical wound.Deep subcutaneous abscess involving mesh used for hernia repair.S/p removal of infected mesh.D/c cubicin after today¿s dose.Start rocephin 2g ivpb once daily for 10 days from (b)(6) 2014.(b)(6) 2014: infusion treatment record nursing notes.Dressing changed to abdomen wound.Bloody, yellow drainage noted.Medications: rocephine [sic] 2 gm iv.(b)(6) 2014: infusion treatment record nursing notes.Medications: rocephin 2 gm iv.Changed abd dressing at home prior to arrival.(b)(6) 2014: infusion treatment record nursing notes.Medications: rocephin 2 gm iv.No complaints.(b)(6) 2014: infusion treatment record nursing notes.Medications: rocephin 2 gm iv.(b)(6) 2014: infusion treatment record nursing notes.Medications: rocephin 2 gm iv.(b)(6) 2014: infusion treatment record nursing notes.Here for iv antibiotics for post-op infection.Medications: rocephin 2 gm iv.(b)(6) 2014: infusion treatment record nursing notes.Medications: rocephin 2 gm iv.(b)(6) 2014: office note.Feels ok, no new complaints.Afebrile.Abdomen soft.No drainage from umbilical area.A/p: cultures grew mssa.Now on rocephin.Seems to be much better will switch to keflex after completes 10 days of rocephin.Can have picc line removed next week if no sign of infection coming back.(b)(6) 2014: infusion treatment record nursing notes.Medications: rocephin 2 gm iv.(b)(6) 2014: infusion treatment record nursing notes.Medications: rocephin 2 gm iv.(b)(6) 2014: infusion treatment record nursing notes.Medications: rocephin 2 gm iv.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated patient codes.H6: updated device code.H6: updated conclusion codes.Previous patient code (1930) was reported based on the original complaint and are no longer applicable per gore¿s investigation.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Medical records: the known medical records span (b)(6) 2011 through (b)(6) 2014, and not all records received in this time span are relevant to gore dualmesh® plus biomaterial with holes.Records from (b)(6) 2012 through (b)(6) 2014 were not provided.Patient information: medical history: smoker: 1 pack/day x10 years.Fibromyalgia.Lyme disease.Prior surgical procedures: vein stripping [unknown date].(b)(6) 2011: open repair of incarcerated umbilical hernia.Implant preoperative complaints: (b)(6) 2012: [the patient] ¿presented with hernia in navel.It is located in umbilical.It is described as incarcerated and worsening.The symptom is gradual in onset.The complaint is moderate.¿ implant procedure: laparoscopic repair of an incarcerated incisional hernia.Implant: gore® dualmesh® plus biomaterial with holes (9605952/1dlmcph06) 18cm x 24cm.Implant date: (b)(6) 2012.Description of hernia being treated: ¿extensive enterolysis was carried out and then incarcerated omentum was reduced in the abdominal cavity.¿ implant size and fixation: ¿a precut gore-tex 16 x 24 was inserted and affixed to the anterior abdominal wall with secure straps and endo-tacker and then the visiport introduction site was closed with 2-0 pds suture.¿ post-operative period: [one day] (b)(6) 2012: ¿n/v [nausea/vomiting] today.+ n/v last night.Abdomen slightly distended.Resolving.¿ explant preoperative complaints: (b)(6) 2014: emergency room: ¿cellulitis, abdominal pain , likely infected hernia mesh.Recurrent hernia superior to mesh containing fat only.Wbc 15.4.¿ (b)(6) 2014: ct abdomen/pelvis: ¿likely infected hernia repair mesh with recurrent/residual hernia superior to mesh containing only fat.¿ (b)(6) 2014: surgical consult: ¿five days prior to admission, patient developed abdominal pain followed by flu-like symptoms, then erythema.Came to emergency room.Was dx [diagnosed] having a patch infection with a ct scan showed purulent fluid on both sides of the patch.¿ ¿chills.No nausea, vomiting or diarrhea.Does have abdominal pain.Erythema near patch.¿ ¿infected patch.Plan: removal gore-tex patch.¿ explant procedure: removal of ¿gore-tex¿ patch and repair of incisional hernia.Explant date: (b)(6) 2014; hospitalized (b)(6) 2014.¿an old incision was opened and carried down to an abscess cavity.The purulent yellow fluid was cultured and then a gore-tex patch was grasped and pulled out from the wound along with its attaching staples.The specimen was extracted and then the wound was irrigated with saline.The fascia was closed with 0 pds suture at the fascia level in figure-of-eight fashion.A penrose drain was introduced into the cavity.Wound was loosely closed with a 4-0 prolene and a penrose drain was inserted.¿ relevant medical information: (b)(6) 2014: microbiology: ¿gram stain: many wbc¿s, many gram-positive cocci in clusters.Miscellaneous culture: growth-moderate growth gram positive cocci.Miscellaneous culture: organism 1 staphylococcus aureus.¿ (b)(6) 2014: ¿still purulent drainage from penrose.Deep abdominal wall abscess [illegible] with infected mesh.S/p laparoscopic removal of the mesh.Culture growing staph aureus.¿ (b)(6) 2014: discharge summary: ¿admitted from er [emergency room], abdominal pain.Pain and erythema around umbilical area.Workup in er, ct scan revealed infected hernia repair mesh, was admitted to hospitalist service with consultation with dr.(b)(6) general surgery.Dr.(b)(6) recommended removal of mesh.Placed on iv vancomycin along with levaquin.Taken to operating room, removal of gore-tex patch, repair of incisional hernia.Cultures revealed growth of gram-positive cocci.Final cultures pending at time of dictation.Blood cultures remained negative to date.¿ ¿had significant improvement in cellulitis and abscess involving abdominal wall area during hospital stay.Pain control improved.¿ (b)(6) 2014: ¿wanted to go home before final cultures available.Feels better.Afebrile.Abdomen soft, little drainage from periumbilical wound.Deep subcutaneous abscess involving mesh used for hernia repair.S/p removal of infected mesh.¿ (b)(6) 2014: ¿afebrile.Abdomen soft.No drainage from umbilical area.¿ ¿cultures grew mssa¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also warns, ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code "4315: cause not established" is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.All available information has been placed on file for use in product surveillance, tracking, trending and follow-up.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 9605952.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate approximately 800 micrograms per cubic centimeter of product (g/cm3), and chlorhexidine diacetate approximately 1600 micrograms per cubic centimeter of product (g/cm3).W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect-clinical code.H6: updated investigation findings.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.Previous patient code (1930) was reported based on the original complaint and are no longer applicable per gore¿s investigation.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Medical records: the known medical records span (b)(6) 2011 through (b)(6) 2014, and not all records received in this time span are relevant to gore dualmesh® plus biomaterial with holes.Records from (b)(6) 2012 through (b)(6) 2014 were not provided.Patient information: medical history: smoker 1 pack/day x10 years.Fibromyalgia.Lyme disease.Prior surgical procedures: vein stripping [unknown date].(b)(6) 2011: open repair of incarcerated umbilical hernia.Implant preoperative complaints: (b)(6) 2012: [the patient] ¿presented with hernia in navel.It is located in umbilical.It is described as incarcerated and worsening.The symptom is gradual in onset.The complaint is moderate.¿ implant procedure: laparoscopic repair of an incarcerated incisional hernia.Implant: gore® dualmesh® plus biomaterial with holes (9605952/1dlmcph06) 18cm x 24cm.Implant date: (b)(6) 2012.Description of hernia being treated: ¿extensive enterolysis was carried out and then incarcerated omentum was reduced in the abdominal cavity.¿ implant size and fixation: ¿a precut gore-tex 16 x 24 was inserted and affixed to the anterior abdominal wall with secure straps and endo-tacker and then the visiport introduction site was closed with 2-0 pds suture.¿ post-operative period: [one day].(b)(6) 2012: ¿n/v [nausea/vomiting] today.+ n/v last night.Abdomen slightly distended.Resolving.¿ explant preoperative complaints: (b)(6) 2014: emergency room: ¿cellulitis, abdominal pain , likely infected hernia mesh.Recurrent hernia superior to mesh containing fat only.Wbc 15.4.¿ (b)(6) 2014: ct abdomen/pelvis: ¿likely infected hernia repair mesh with recurrent/residual hernia superior to mesh containing only fat.¿ (b)(6) 2014: surgical consult: ¿five days prior to admission, patient developed abdominal pain followed by flu like symptoms, then erythema.Came to emergency room.Was dx [diagnosed] having a patch infection with a ct scan showed purulent fluid on both sides of the patch.¿ ¿chills.No nausea, vomiting or diarrhea.Does have abdominal pain.Erythema near patch.¿ ¿infected patch.Plan: removal gore-tex patch.¿ explant procedure: removal of ¿gore-tex¿ patch and repair of incisional hernia.Explant date: (b)(6) 2014; hospitalized (b)(6) 2014.¿an old incision was opened and carried down to an abscess cavity.The purulent yellow fluid was cultured and then a gore-tex patch was grasped and pulled out from the wound along with its attaching staples.The specimen was extracted and then the wound was irrigated with saline.The fascia was closed with 0 pds suture at the fascia level in figure-of-eight fashion.A penrose drain was introduced into the cavity.Wound was loosely closed with a 4-0 prolene and a penrose drain was inserted.¿ relevant medical information: (b)(6) 2014: microbiology: ¿gram stain: many wbc¿s, many gram-positive cocci in clusters.Miscellaneous culture: growth-moderate growth gram positive cocci.Miscellaneous culture: organism 1 staphylococcus aureus.¿ (b)(6) 2014: ¿still purulent drainage from penrose.Deep abdominal wall abscess [illegible] with infected mesh.S/p laparoscopic removal of the mesh.Culture growing staph aureus.¿ (b)(6) 2014: discharge summary: ¿admitted from er [emergency room], abdominal pain.Pain and erythema around umbilical area.Workup in er, ct scan revealed infected hernia repair mesh, was admitted to hospitalist service with consultation with dr.(b)(6) general surgery.Dr.(b)(6) recommended removal of mesh.Placed on iv vancomycin along with levaquin.Taken to operating room, removal of gore-tex patch, repair of incisional hernia.Cultures revealed growth of gram-positive cocci.Final cultures pending at time of dictation.Blood cultures remained negative to date.¿ ¿had significant improvement in cellulitis and abscess involving abdominal wall area during hospital stay.Pain control improved.¿ (b)(6) 2014: ¿wanted to go home before final cultures available.Feels better.Afebrile.Abdomen soft, little drainage from periumbilical wound.Deep subcutaneous abscess involving mesh used for hernia repair.S/p removal of infected mesh.¿ (b)(6) 2014: ¿afebrile.Abdomen soft.No drainage from umbilical area.¿ ¿cultures grew mssa¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also warns, ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also warns, ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code "4315: cause not established" is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 9605952.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate approximately 800 micrograms per cubic centimeter of product (g/cm3), and chlorhexidine diacetate approximately 1600 micrograms per cubic centimeter of product (g/cm3).W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
MDR Report Key8268735
Report Number3003910212-2019-00018
Device Sequence Number2126933
Product Code FTL
UDI-Device Identifier00733132601257
UDI-Public00733132601257
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2014
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2014
Device Model Number1DLMCPH06
Device Catalogue Number1DLMCPH06
Device Lot Number9605952
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date01/22/2019
Supplement Report FDA Received Date01/30/2019
02/11/2019
02/12/2019
05/30/2019
01/25/2021
03/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age40 YR
Patient Weight80